Generic placeholder image

Current Drug Safety

Editor-in-Chief

ISSN (Print): 1574-8863
ISSN (Online): 2212-3911

Review Article

Paracetamol (Acetaminophen)-associated SJS, TEN, AGEP, and DRESS Syndromes - A Narrative Review

Author(s): Naina Mohamed Pakkir Maideen*, Ibrahim Ramadan Barakat and AbduRazak Hassan Jumale

Volume 19, Issue 2, 2024

Published on: 01 June, 2023

Page: [218 - 223] Pages: 6

DOI: 10.2174/1574886318666230505144014

Price: $65

Abstract

Introduction: Paracetamol (Acetaminophen) is a very common OTC drug that is found in more than 200 OTC products sold as pain, cough and cold remedies. Paracetamol is commonly used as an antipyretic to reduce fever and as an alternative to Non-steroidal anti-inflammatory drugs (NSAIDs) that are contraindicated in certain patients to relieve mild-moderate pain.

Objective: This review article focuses on SJS, TEN, SJS/TEN overlap, AGEP, and DRESS syndromes associated with the use of paracetamol or paracetamol-containing products.

Methods: To find published articles relevant to paracetamol-associated SJS, TEN, AGEP, and DRESS, we searched the online databases Medline/Pubmed/PMC, Google Scholar, Science Direct, Ebsco, Scopus, Web of Science, Embase, and reference lists using keywords like Stevens-Johnson Syndrome, Acetaminophen, Paracetamol, Toxic epidermal necrolysis, Acute generalized exanthematous pustulosis, Drug reaction with eosinophilia and systemic symptoms.

Results: The paracetamol-associated SJS, TEN, SJS/TEN overlap, AGEP, and DRESS syndromes have been identified by a number of publications.

Conclusion: When evaluating drug-induced hypersensitivity skin reactions, healthcare professionals, including prescribers, pharmacists, and others, should be aware of this rare risk. Patients who exhibit signs and symptoms of paracetamol-associated hypersensitivity should be referred to physicians by pharmacists for further treatment. At the first sign of a skin rash or other hypersensitivity reaction while taking paracetamol, patients should be told to stop taking it and see a doctor right away.

Keywords: Paracetamol, acetaminophen, stevens-johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis, drug reaction with eosinophilia, systemic symptoms.

Graphical Abstract
[1]
Toussaint K, Yang XC, Zielinski MA, et al. What do we (not) know about how paracetamol (acetaminophen) works? J Clin Pharm Ther 2010; 35(6): 617-38.
[http://dx.doi.org/10.1111/j.1365-2710.2009.01143.x] [PMID: 21054454]
[2]
Camu F, Van de Velde A, Vanlersberghe C. Nonsteroidal anti-inflammatory drugs and paracetamol in children. Acta Anaesthesiol Belg 2001; 52(1): 13-20.
[PMID: 11307652]
[3]
Przybyła GW, Szychowski KA, Gmiński J. Paracetamol – An old drug with new mechanisms of action. Clin Exp Pharmacol Physiol 2021; 48(1): 3-19.
[http://dx.doi.org/10.1111/1440-1681.13392] [PMID: 34545616]
[4]
Jóźwiak-Bebenista M, Nowak JZ. Paracetamol: Mechanism of action, applications and safety concern. Acta Pol Pharm 2014; 71(1): 11-23.
[PMID: 24779190]
[5]
Maideen NMP. Drug Interactions of acetaminophen (Paracetamol) involving CYP and UGT enzymes. Eur J Med 2019; 7(1): 30-4.
[6]
Rotundo L, Pyrsopoulos N. Liver injury induced by paracetamol and challenges associated with intentional and unintentional use. World J Hepatol 2020; 12(4): 125-36.
[http://dx.doi.org/10.4254/wjh.v12.i4.125] [PMID: 32685105]
[7]
US Food and Drug Administration. FDA Drug Safety Communication: FDA warns of rare but serious skin reactions with the pain reliever/ fever reducer acetaminophen 2013.
[8]
Rutkowski K, Nasser SM, Ewan PW. Paracetamol hypersensitivity: Clinical features, mechanism and role of specific IgE. Int Arch Allergy Immunol 2012; 159(1): 60-4.
[http://dx.doi.org/10.1159/000335213] [PMID: 22555261]
[9]
Thompson G, Blundell C, Lucas M. Paracetamol allergy in clinical practice. Aust J Gen Pract 2019; 48(4): 216-9.
[http://dx.doi.org/10.31128/AJGP-08-18-4689] [PMID: 31256492]
[10]
Hazin R, Ibrahimi OA, Hazin MI, Kimyai-Asadi A. Stevens‐Johnson syndrome: Pathogenesis, diagnosis, and management. Ann Med 2008; 40(2): 129-38.
[http://dx.doi.org/10.1080/07853890701753664] [PMID: 18293143]
[11]
Jain R, Sharma N, Basu S, et al. Stevens-Johnson syndrome: The role of an ophthalmologist. Surv Ophthalmol 2016; 61(4): 369-99.
[http://dx.doi.org/10.1016/j.survophthal.2016.01.004] [PMID: 26829569]
[12]
Cheng L. Current pharmacogenetic perspective on Stevens-Johnson syndrome and toxic epidermal necrolysis. Front Pharmacol 2021; 12: 588063.
[http://dx.doi.org/10.3389/fphar.2021.588063] [PMID: 33981213]
[13]
Mockenhaupt M, Viboud C, Dunant A, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol 2008; 128(1): 35-44.
[http://dx.doi.org/10.1038/sj.jid.5701033] [PMID: 17805350]
[14]
Lebrun-Vignes B, Guy C, Jean-Pastor MJ, Gras-Champel V, Zenut M. Is acetaminophen associated with a risk of stevens-johnson syndrome and toxic epidermal necrolysis? analysis of the french pharmacovigilance database. Br J Clin Pharmacol 2018; 84(2): 331-8.
[http://dx.doi.org/10.1111/bcp.13445] [PMID: 28963996]
[15]
Popiołek I, Piotrowicz-Wójcik K, Porebski G. Hypersensitivity reactions in serious adverse events reported for paracetamol in the EudraVigilance database, 2007–2018. Pharmacy 2019; 7(1): 12.
[http://dx.doi.org/10.3390/pharmacy7010012] [PMID: 30658389]
[16]
Milosavljević MN, Pejčić AV, Milosavljević JZ. A review of published cases of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with the use of acetaminophen. Cutan Ocul Toxicol 2021; 40(3): 280-92.
[http://dx.doi.org/10.1080/15569527.2021.1942896] [PMID: 34152866]
[17]
Ueta M, Nakamura R, Saito Y, et al. Association of HLA class I and II gene polymorphisms with acetaminophen-related Stevens–Johnson syndrome with severe ocular complications in Japanese individuals. Hum Genome Var 2019; 6(1): 50.
[http://dx.doi.org/10.1038/s41439-019-0082-6] [PMID: 31666976]
[18]
Jongkhajornpong P, Ueta M, Lekhanont K, et al. Association of HLA polymorphisms and acetaminophen-related Steven-Johnson syndrome with severe ocular complications in Thai population. Br J Ophthalmol 2022; 106(6): 884-8.
[http://dx.doi.org/10.1136/bjophthalmol-2020-317315] [PMID: 33229345]
[19]
Szatkowski J, Schwartz RA. Acute generalized exanthematous pustulosis (AGEP): A review and update. J Am Acad Dermatol 2015; 73(5): 843-8.
[http://dx.doi.org/10.1016/j.jaad.2015.07.017] [PMID: 26354880]
[20]
Sidoroff A, Dunant A, Viboud C, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)—results of a multinational case–control study (EuroSCAR). Br J Dermatol 2007; 157(5): 989-96.
[http://dx.doi.org/10.1111/j.1365-2133.2007.08156.x] [PMID: 17854366]
[21]
Martinez-De la Torre A, van Weenen E, Kraus M, Weiler S, Feuerriegel S, Burden AM. A network analysis of drug combinations associated with acute generalized exanthematous pustulosis (AGEP). J Clin Med 2021; 10(19): 4486.
[http://dx.doi.org/10.3390/jcm10194486] [PMID: 34640505]
[22]
Sasi S, Altarawneh H, Petkar MA, Nair AP. Drug reaction with eosinophilia and systemic symptoms secondary to naproxen: A case report and literature review. Case Rep Acute Med 2020; 3(2): 63-72.
[http://dx.doi.org/10.1159/000509712]
[23]
Jeffy B, Calen JP, Waldman M. Drug reaction with eosinophilia and systemic symptoms (DRESS) associated with acetaminophen and reactivation of HHV-6. J Am Acad Dermatol 2010; 62(3): AB39.
[24]
Shu C, Qu T, Jia L, et al. [Clinical characteristics of drug hypersensitivity syndrome in 10 patients Zhonghua Yi Xue Za Zhi 2014; 94(30): 2366-8.
[PMID: 25399980]
[25]
Tank ND, Karelia BN, Bhansali NB. Paracetamol induced drug reaction with eosinophilia and systemic symptoms (Dress syndrome): A case report. Int J Pharm Sci Rev Res 2015; 32: 246-8.
[26]
de Oliveira CA, Júnior RF. Síndrome DRESS por paracetamol. Rev Soc Bras Clin Med 2021; 19(2): 110-5.
[27]
Lee QU. Hypersensitivity to antipyretics: Pathogenesis, diagnosis, and management. Hong Kong Med J 2017; 23(4): 395-403.
[http://dx.doi.org/10.12809/hkmj166186] [PMID: 28684647]
[28]
Cardones AR. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. Clin Dermatol 2020; 38(6): 702-11.
[http://dx.doi.org/10.1016/j.clindermatol.2020.06.008] [PMID: 33341203]
[29]
Levi N, Bastuji-Garin S, Mockenhaupt M, et al. Medications as risk factors of Stevens-Johnson syndrome and toxic epidermal necrolysis in children: A pooled analysis. Pediatrics 2009; 123(2): e297-304.
[http://dx.doi.org/10.1542/peds.2008-1923] [PMID: 19153164]
[30]
Gamba C, Schroeder J, Citterio A, Cazzaniga S, Rivolta AL, Vighi G. Surveillance of severe cutaneous drug reactions: experience REACT-Lombardia Recenti Prog Med 2014; 105(10): 379-84.
[PMID: 25282350]
[31]
Patel T, Barvaliya M, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013; 79(3): 389-98.
[http://dx.doi.org/10.4103/0378-6323.110749] [PMID: 23619444]
[32]
Gabrielli S, Langlois A, Ben-Shoshan M. Prevalence of hypersensitivity reactions in children associated with acetaminophen: A systematic review and meta-analysis. Int Arch Allergy Immunol 2018; 176(2): 106-14.
[http://dx.doi.org/10.1159/000487556] [PMID: 29614487]

Rights & Permissions Print Export Cite as
© 2024 Bentham Science Publishers | Privacy Policy